Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 64, NWS Glasgow, MT

July 11, 2012McCone County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 11, 2012, 3:39 PM MDT for McCone County, Valley County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2012, 3:39 PM MDT (21:39 UTC)
Expired
Jul 11, 2012, 4:45 PM MDT
In force
66 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties McCone County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 37 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:00 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 PM MDT WED JUL 11 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
WEAK LOW PRESSURE OVER THE MONDAK REGION WILL PROVIDE ENOUGH
INSTABILITY FOR SOME THUNDERSTORMS TONIGHT. MULTICELLULAR STORMS
ARE STILL THE MAIN EXPECTATION WITH SOME GUSTY WINDS AND BRIEF
HEAVY RAIN POSSIBLE. COULD SEE A FEW STORMS GUST TO 60 MPH OR SO
BUT OTHERWISE JUST EXPECTING A LOT OF CELLS POPPING UP AND LASTING
FOR AWHILE, DISSIPATING AND POPPING UP AGAIN. LOW PRESSURE MOVES
EASTWARD AND HIGH PRESSURE STARTS PUSHING INTO THE AREA WITH A
FAIRLY STABLE ATMOSPHERE FOR THE NEXT TWO DAYS. MODELS ARE IN GOOD
AGREEMENT WITH THE SYSTEM COMING THROUGH THIS AFTERNOON AND
EVENING AS WELL AS WITH TEMPS AND WINDS THROUGH FRIDAY. FRANSEN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE LONG TERM HAS NOT CHANGED ALL THAT MUCH...WITH A PAIR OF UPPER
LOWS SITTING OVER THE COLUMBIA RIVER VALLEY REGION THROUGH THE
WEEKEND AND INTO THE FIRST PART OF THE WORK WEEK. INITIALLY ON
SATURDAY...THE UPPER RIDGE AHEAD OF THE APPROACHING LOWS BUILDS A
BIT BEFORE PROGRESSING EASTWARD AS THE FIRST TROUGH DIGS OVER THE
PACIFIC NORTHWEST. THIS SHOULD KEEP HIGHS IN THE 90S TO START THE WEEKEND.
BY SUNDAY AFTERNOON...SOUTHWEST FLOW SITS IN ALOFT...AND REMAINS
UNTIL THE END OF THE PERIOD AS THE NEXT UPPER LOW WORKS ITS WAY
SOUTH FROM BRITISH COLUMBIA. THIS SHOULD BRING A FEW SHORTWAVES
THROUGH THE FLOW AND ENABLE THE CHANCE FOR THUNDERSTORMS DAILY FOR
NEXT WEEK. THE CORRESPONDING TROUGH SHOULD ALSO BRING COOLER
TEMPERATURES TO THE REGION...WITH HIGHS MOSTLY IN THE 80S FOR THE
CWA THROUGH POSSIBLY WEDNESDAY.

DURING THE THURSDAY AND FRIDAY TIMEFRAME NEXT WEEK...THE UPPER
TROUGH AND CLOSED LOW APPEAR TO WEAKEN SLIGHTLY AND FINALLY
MIGRATE OUT OF THE PACIFIC NORTHWEST. AS THE UPPER TROUGH MOVES
THROUGH THE NORTHERN HIGH PLAINS...BROAD SOUTHWEST FLOW ALOFT WILL
COME TO AN END. ANOTHER UPPER RIDGE APPEARS TO BUILD IN BEHIND THE
TROUGH...AND ABOVE AVERAGE SUMMER TEMPERATURES WILL RETURN TO THE
REGION. BARNWELL

PREVIOUS LONG TERM DISCUSSION...THE UPPER LEVEL RIDGE REMAINS
OVER NORTHEAST MONTANA TO BEGIN THE EXTENDED PERIOD FRIDAY
EVENING. HOWEVER MODELS SHOW A CLOSED UPPER LOW PARKED OVER
WESTERN WASHINGTON AT 00Z. THE ASSOCIATED UPPER TROUGH SENDS
DISTURBANCES INTO THE NORTHERN ROCKIES AND THE ADJACENT NORTHERN
PLAINS ON SATURDAY. EXPECT ANOTHER ROUND OF THUNDERSTORMS...BUT
WITH SLIGHTLY COOLER TEMPERATURES FROM THE DAY BEFORE. SATURDAY
NIGHT ANOTHER CLOSED LOW DROPS SOUTH INTO THE CANADIAN ROCKIES
ADDING ENERGY TO THE TROUGH. THIS INITIATES AN UNSETTLED PERIOD
THROUGH MONDAY NIGHT WITH A DAILY CHANCE FOR THUNDERSTORMS AND
NEAR NORMAL TEMPERATURES.

TUESDAY AND BEYOND...THE CLOSED LOW PARKED OVER WESTERN WASHINGTON
BEGINS TO WANDER SOUTH DOWN THE WEST COAST. THIS WILL ALLOW THE
RIDGE TO BUILD BACK INTO MONTANA...ONCE AGAIN BRINGING IN THE MUCH
WARMER TEMPERATURES...AND ISOLATED THUNDERSTORMS. SCT

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE SWEEPING ACROSS NORTHEAST MONTANA WILL
MEET MORE HEAT GENERATED UNSTABLE AIR...BRINGING ANOTHER ROUND OF
AFTERNOON AND EVENING THUNDERSTORMS. A FEW MAY BE SEVERE STRENGTH
WITH STRONG WINDS AND HEAVY RAIN POSSIBLE INTO THE EVENING.
OTHERWISE EXPECT NORTHWEST WINDS AROUND 10 KNOTS THROUGH THE
EVENING HOURS BEFORE LIGHT AND VARIABLE WINDS MOVE IN DURING THE
OVERNIGHT HOURS. BARNWELL

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122-134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 11, 2:08 PM MDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
208 PM MDT WED JUL 11 2012

MTZ016-017-021>027-059>061-122015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
208 PM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT WEATHER WITH A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT
THE AREA THROUGH TONIGHT. CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...SOME UP TO 60 MPH OR SO...AND BRIEF HEAVY RAIN CAN BE
EXPECTED. A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT FOR
LIGHTNING FROM THUNDERSTORMS AND THE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-062-122015-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT-
208 PM MDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT WEATHER WITH A FEW THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA THROUGH TONIGHT. CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...SOME UP TO 60 MPH OR SO AND BRIEF HEAVY RAIN CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 11, 3:07 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT WED JUL 11 2012

MTZ016-017-059-061-112200-
PHILLIPS-VALLEY-
307 PM MDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 400 PM MDT.

AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF OPHEIM TO 13 MILES SOUTHWEST OF WHITEWATER...AND MOVING SOUTH AT
25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...
   HINSDALE...
   SAINT MARIE...
   TAMPICO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4832 10627 4814 10773 4869 10779 4889 10648
TIME...MOT...LOC 2106Z 358DEG 23KT 4873 10658 4856 10775

BARNWELL
WEATHER.GOV/GLASGOW
Local storm report, Jul 11, 3:23 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
323 PM MDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 WNW FRENCHMAN RESERVO 48.73N 107.36W
07/11/2012  E0.50 INCH       PHILLIPS           MT   TRAINED SPOTTER

            RAIN WITH A FEW DIME-SIZED HAILSTONES MIXED IN.

&&

ASCHNETZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:47 PM MDTSpecial Weather StatementGGW43 min
Jul 10, 7:04 PM MDTSevere Thunderstorm WarningGGWPhillips26 min
Jul 11, 3:07 PM MDTSpecial Weather StatementGGWValley53 min
Jul 11, 4:01 PM MDTSpecial Weather StatementGGWRichland59 min
Jul 11, 4:38 PM MDTSpecial Weather StatementGGWMcCone52 min
Jul 11, 4:43 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley62 min
Jul 11, 5:22 PM MDTSpecial Weather StatementGGWRichland23 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.